Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 16, NWS Dodge City, KS

May 6, 1996Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1996, 6:34 PM CDT for Grant County, Kearny County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1996, 6:34 PM CDT (23:34 UTC)
Expired
May 6, 1996, 7:00 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Grant County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 062334
SVRDDC
KSC067-093-070000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT MON MAY 6 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHEASTERN GRANT COUNTY...SOUTHEASTERN KEARNY COUNTY
 
AT 630 PM A SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTH OF
LAKIN. THIS STORM WAS MOVING EAST AT 15 MPH AND WILL MOVE OVER OPEN
FARMLAND.
 
THIS STORM IS CAPABLE OF PRODUCING 3/4 INCH HAIL AND GUSTY WINDS TO 40
MPH.
 
GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 6, 3:31 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT MON MAY 6 1996

MAIN FORECAST PROBLEM IS TIMING AND LOCATION OF TSTM DEVELOPMENT.
MOST OF THE SOUTHERN AND WESTERN PORTIONS OF THE CWA HAVE CLEARED OFF
THIS AFTERNOON WITH LOW CLOUDS AND FOG STILL LOCATED NORTH OF A LINE
FROM TRIBUNE TO AROUND MEDICINE LODGE. TEMPERATURES IN THE CLEAR AREAS
INTO THE 80S WITH THE REST OF THE CWA STILL IN THE 50S TO LOW 60S.
DRYLINE STILL WAY TO THE WEST WITH DEWPOINTS AT 19Z STILL IN THE 50S
ACROSS THE CWA. THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH TO THE NORTH
NORTHEAST AS LOW PRESSURE DEVELOPS OVER THE TEXAS PANHANDLE. WITH THE
ABUNDANCE OF HEATING IN THE SOUTH AND SOUTHWEST...THIS SHOULD BE THE
FOCAL POINT FOR THE FIRST DEVELOPMENT. THE SOUTHEASTERLY FLOW WILL KEEP
THE MOISUTRE COMING IN WITH CONVERGENCE ALONG THE FRONT...AND THE SOUTHERLY
LOW LEVEL JET WILL ALLOW THE STORMS TO PROPAGATE TO THE EAST AND LIKEY
BECOME AN MCS BY THE TIME IT GETS OVER EASTERN KANSAS...WHERE THE
ATMOSPHERE IS EVEN MORE UNSTABLE. AS FAR AS TIMING GOES...WOULD EXPECT
TO SEE THE STORMS BEGIN AROUND SUNSET IN THE WEST AS THE FRONT MOVES IN
AND LIKELY BE EAST OF THE CWA BY 07Z OR 08Z. WITH THE SFC FLOW STAYING
OUT OF THE SOUTHEAST...COULD SEE LOW CLOUDS AND FOG REDEVELOP BY
SUNRISE.

ON TUESDAY...THE BOUNDARY LAYER GRAPHICS INDICATE RAPID DRYING AND
850 TEMPS RISE INTO THE 20 TO 25 DEGREE RANGE. THEREFORE...FEEL THAT
CURRENT FORECAST OF PARTLY CLOUDY LOOKS GOOD. TEMPS SHOULD RISE
NICELY UNDER THE EARLY MAY SUN.

DDC  056/085 058/088 058 504
GCK  055/086 057/090 056 504
EHA  057/089 059/094 060 301
LBL  056/088 057/092 058 501
HYS  052/080 055/087 056 504
P28  057/086 061/091 062 604

PARKIN

In the hours before

Special weather statement, May 6, 4:56 PM CDT, 1 hour 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT MON MAY 6 1996

SYNOPSIS: A RAPIDLY DEVELOPING LINE OF THUNDERSTORMS WAS FROM NORTHWEST
OF ULYSSES TO NEAR RICHFIELD AND ON INTO EXTREME SOUTHEAST COLORADO AT
500 PM CDT.  MOVEMENT WAS TO THE EAST AT 20 MPH. THE AIRMASS OVER PARTS
OF SOUTHWEST KANSAS AND THE OKALHOMA PANHANDLE IS SHOWING LIFTED INDEXES
OF -6 TO -8 WITH 2500 TO 3000 J/KG OF B+. SUBCLOUD LAYER HODOGRAPHS
SHOW A STRONG VEERING PATTERN AND MIXING SURFACE MIXING RATIO CONVERGENCE
IS IN EXCESS OF 2 G/KG/HR. A FRONT/DRY LINE INTERSECTION IS ALSO PRESENT.

SIGNIFICANT ROTATING CONVECTION IS LIKELY IN SOUzTHWEST KANSAS. COUNTY
EMERGENCY MANAGERS SHOULD CALL STORM SPOTTERS TO ASSEMBLY POINTS.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.